Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 254, NWS Cleveland, OH

October 14, 2003Geauga County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 14, 2003, 8:42 PM EDT for Geauga County, Ohio. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 14, 2003, 8:42 PM EDT (00:42 UTC)
Expired
Oct 14, 2003, 9:45 PM EDT
In force
63 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Geauga County, OH

The radar

The Cleveland radar (KCLE), 59 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 150042
SVRCLE
OHC055-150145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
842 PM EDT TUE OCT 14 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GEAUGA COUNTY IN NORTHEAST OHIO...

* UNTIL 945 PM EDT

* AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF SOUTH RUSSELL...OR ABOUT
  11 MILES SOUTHWEST OF CHARDON...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CHARDON
  CHESTERLAND
  SOUTH RUSSELL

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4158 8101 4138 8131 4143 8137 4156 8137
          4156 8128 4164 8128 4164 8110 4171 8109
          4171 8100

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:45 PM EDT, 4 hours 57 minutes earlier.

Area forecast discussion, Oct 14, 3:45 PM EDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT TUE OCT 14 2003

WILL GO WITH AN ADVISORY FOR WINDS TONIGHT.  WINDS 50 TO 64 KTS 2K
FEET UP OFF THE ILN RADAR AND WITH LOW MOVING NE OF THE AREA AND
DEEPENING THRU THE NIGHT WINDS WILL CONTINUE THRU THE NIGHT AND
SHOULD MIX DOWN ON COLD ADVN BEHIND LOW.  WILL CONT ADVSRT THRU THE
NIGHT MOST AREAS AND THRU WEDNESDAY MORNING NERN OHIO AND NWRN PA.

AS FOR PCPN WL GO WITH CAT POPS THRU THE EVG IN THE WEST AND ALL
NIGHT ELSEWHERE.  DRYG MOVING IN FROM THE WEST SHOULD BRING RAIN TO
AN END AFTER MIDNIGHT WEST.  WL ALSO GO WITH A CHC OF THUNDER BUT
SHOULD BE ISOLATED AT BEST.  FOR WED WILL CONT WITH WINDY ALL AREAS
AND AN ADVSRY FOR THE NE CWA LAKESHORE.  AMPLE DRYG BEHIND THE
SYSTEM SHOULD ALOW FOR SOME SS AS SEEN TO OUR WEST TDA.  WL GO CLOSE
TO GUIDANCE TEMPS FOR NOW. ZONES OUT SO WL CUT THIS SHORT.

FCSTID =   13

.CLE...
OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ003...OHZ006>011...
OHZ017>023...OHZ027>033...OHZ036>038...OHZ047.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ012>014...OHZ089.

PA...WIND ADVISORY FOR TONIGHT FOR ZONES PAZ001>003.

KING
Hazardous weather outlook, Oct 14, 5:57 AM EDT, 14 hours 45 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY.

HIGH WINDS ARE POSSIBLE LATE TONIGHT OVER EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA. DEEP LOW PRESSURE WILL MOVE NORTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. WIND GUSTS
TO 50 MPH ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
STRONG GUSTY WINDS ARE STILL POSSIBLE ON WEDNESDAY OVER EXTREME
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

In the hours before

Special weather statement, Oct 14, 5:47 PM EDT, 2 hours 55 minutes before
PAZ001>003-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT TUE OCT 14 2003

THNDERSTORMS WITH LOCALLY HEAVY RAINS OF MORE THAN INCH PER
HOUR...GUSTY WINDS WILL CONTINUE TO MOVE EAST OVER ERIE AND
CRAWFORD COUNTIES THROUGH 7PM. THE STRONGEST LINE OF STORMS
AT 5:45 PM WAS EAST OF ERIE...EDINBORO...MEADVILLE LINE.

ANOTHER LINE WAS FROM NEAR ASHTABULA TO YOUNGSTOWN LINE AND
WAS MOVING EAST. THE HEAVY RAINS WILL CAUSE FLOODING OF
LOW LYING AREAS. WINDS WILL BE GUSTING FROM 30 TO 40 MILES AN HOUR.

KEEP ALERT CHANGING WEATHER CONDITIONS THIS EVENING AND FLOODING
OF ROADWAYS.

THOMPSON

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.